Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 11, 2017, 6:02 AM CDT for 4 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 6:02 AM CDT (11:02 UTC)
- Expired
- Jun 11, 2017, 6:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Big Stone County, MN, Traverse County, MN, Codington County, SD, Deuel County, SD, Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 151 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:05 AM CDT | HAIL 1 | 1 S Revillo, SD | QUARTER HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 2:37 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2888 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525
WUUS53 KABR 111102
SVRABR
MNC011-155-SDC029-039-051-109-111145-
/O.NEW.KABR.SV.W.0020.170611T1102Z-170611T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
602 AM CDT SUN JUN 11 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southern Traverse County in west central Minnesota...
Big Stone County in west central Minnesota...
Deuel County in northeastern South Dakota...
Southern Roberts County in northeastern South Dakota...
Grant County in northeastern South Dakota...
Northeastern Codington County in northeastern South Dakota...
* Until 645 AM CDT
* At 601 AM CDT, severe thunderstorms were located along a line
extending from Peever to near Big Stone City to 7 miles southeast
of Marietta to 7 miles southeast of Lake Cochrane Rec Area, moving
northeast at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Milbank, Ortonville, Wheaton, Clear Lake, Big Stone City, Browns
Valley, Graceville, Wilmot, Clinton, Summit, Beardsley, Gary,
Toronto, Peever, Astoria, Odessa, Revillo, Corona, Stockholm and
Brandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4522 9627 4525 9629 4527 9645 4454 9646
4455 9674 4473 9667 4511 9687 4528 9723
4541 9723 4583 9652 4573 9625 4542 9624
4541 9612 4518 9610
TIME...MOT...LOC 1101Z 233DEG 60KT 4554 9694 4531 9651 4493 9631 4462
9640
HAIL...1.00IN
WIND...70MPH
$$
Mohr2 follow-up statements
841
WWUS53 KABR 111134
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
634 AM CDT SUN JUN 11 2017
SDC029-039-051-109-111143-
/O.CAN.KABR.SV.W.0020.000000T0000Z-170611T1145Z/
Deuel SD-Roberts SD-Grant SD-Codington SD-
634 AM CDT SUN JUN 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR DEUEL...SOUTHERN ROBERTS...
GRANT AND NORTHEASTERN CODINGTON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 AM CDT for
west central Minnesota.
LAT...LON 4522 9627 4525 9629 4529 9641 4539 9649
4542 9659 4560 9677 4583 9652 4573 9625
4542 9624 4541 9612 4518 9610
TIME...MOT...LOC 1133Z 243DEG 49KT 4576 9642 4553 9599 4515 9579 4484
9589
$$
MNC011-155-111145-
/O.CON.KABR.SV.W.0020.000000T0000Z-170611T1145Z/
Traverse MN-Big Stone MN-
634 AM CDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHEASTERN TRAVERSE AND BIG STONE COUNTIES...
At 633 AM CDT, severe thunderstorms were located along a line
extending from near Dumont to near Lake Hattie to 6 miles east of
Milan to Boyd, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ortonville, Wheaton, Graceville, Clinton, Beardsley, Dumont,
Artichoke, Correll, Johnson, Barry, Siloah Country Church, Trinity
Lutheran Country Church, Collis and Artichoke Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4522 9627 4525 9629 4529 9641 4539 9649
4542 9659 4560 9677 4583 9652 4573 9625
4542 9624 4541 9612 4518 9610
TIME...MOT...LOC 1133Z 243DEG 49KT 4576 9642 4553 9599 4515 9579 4484
9589
HAIL...1.00IN
WIND...60MPH
$$
Mohr855
WWUS53 KABR 111146
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
646 AM CDT SUN JUN 11 2017
MNC011-155-111156-
/O.EXP.KABR.SV.W.0020.000000T0000Z-170611T1145Z/
Traverse MN-Big Stone MN-
646 AM CDT SUN JUN 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRAVERSE AND BIG
STONE COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until 800 AM CDT for
west central Minnesota.
LAT...LON 4522 9627 4525 9629 4529 9641 4539 9649
4542 9659 4560 9677 4583 9652 4573 9625
4542 9624 4541 9612 4518 9610
TIME...MOT...LOC 1146Z 233DEG 60KT 4588 9620 4565 9577 4526 9557 4495
9567
$$
MohrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:41 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 11, 4:41 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 441 AM CDT Sun Jun 11 2017 .SHORT TERM...(Today through Tuesday Afternoon) Issued at 440 AM CDT Sun Jun 11 2017 Showers and thunderstorms will continue through the morning hours as increasing moisture and isentropic lift advects northward into eastern SD. Severe storms earlier tonight are in the process of becoming a bowing line with damaging winds possible. The 0Z CAMS had this bowing segment further north than current radar returns. Based on the current storm movement, convection should be east of this CWA by 6 am. However, additional thunderstorms are moving into the far west CWA and will be need to be monitored. Unsettled weather will be the main theme in our area through Tuesday. The 500mb low will be set up along the northern CA/NV border at 00Z Monday. At the surface, the cold front will be set up from the parent low across NE through far southeastern SD and southern MN. At this point, the evolution is still a little uncertain, but the 500mb low ejecting northward into ID by the end of the day Monday will bring a temporary ridge across our area. While the southern portions of the forecast area may be capped, with 700mb temps of 10-13C, and more so Monday night into Tuesday morning over the east. The best chance of stronger storm development looks to remain across western SD, closer to the 500mb low. Look for the sfc low over NE to either remain steady before retrograding across western NE and SD late Monday night, lifting the cold front back north as a warm front Monday night-Tuesday. The sfc low will push across central SD on Tuesday as an additional low develops under the 500mb low as it crosses eastern SD on Tuesday. .LONG TERM...(Tuesday Evening through Saturday) Issued at 440 AM CDT Sun Jun 11 2017 Model solutions look pretty consistent with the overall 500mb flow, with the low exiting across western ND and into south central Canada on Wednesday. The 00Z run of the Canadian was deeper and faster with the sfc low exit into south central Canada Tuesday night into Wednesday. The passage of the cold front looks to be our next chance of showers/storms late Tuesday afternoon into Tuesday night. Will need to wait and see what can develop across eastern SD and western MN. The cold front looks to finally exit to our east Wednesday afternoon, as the entire system shifts farther into Canada. Zonal flow should set up at 500mb, with a ridge building in at the sfc through the rest of the period. For those looking for a cool down, we will likely need to wait until next weekend, when 850mb temps fall into the low teens to upper single digits (coolest over our northeast). && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1242 AM CDT Sun Jun 11 2017 Showers and thunderstorms will spread from west to east across the CWA overnight into Sunday morning. Periods of MVFR cigs and vsbys are possible with the thunderstorms. By midday Sunday, VFR conditions will prevail across the entire area. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...Mohr AVIATION...Mohr
Hazardous weather outlook, Jun 11, 5:12 AM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 512 AM CDT Sun Jun 11 2017 MNZ039-046-SDZ006>008-011-018>023-121015- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- 512 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms with damaging winds will be possible for eastern South Dakota through 8 AM CDT. Additional thunderstorms will be possible through the early afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be additional chances for thunderstorms Sunday night through Monday night. Strong to severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003>005-009-010-015>017-033>037-045-048-051-121015- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 512 AM CDT Sun Jun 11 2017 /412 AM MDT Sun Jun 11 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible through the mid morning hours. Severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be additional chances for thunderstorms Sunday night through Monday night. Strong to severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SD
In the hours before
Local storm report, Jun 11, 1:50 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM HAIL 2 ESE JOE CREEK REC ARE 44.13N 99.75W
06/11/2017 E1.75 INCH LYMAN SD PUBLIC
&&Local storm report, Jun 11, 4:47 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
447 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM HAIL GARDEN CITY 44.96N 97.58W
06/11/2017 E1.00 INCH CLARK SD TRAINED SPOTTER
7 TO 8 MINUTES OF HAIL RANGING FROM DIMES TO
QUARTERS.
&&
KGLocal storm report, Jun 11, 5:35 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
535 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM TSTM WND GST CLEAR LAKE 44.77N 96.68W
06/11/2017 U51 MPH DEUEL SD TRAINED SPOTTER
&&
KGLocal storm report, Jun 11, 5:41 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
541 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM TSTM WND DMG 1 NNW NAPLES 44.79N 97.52W
06/11/2017 CLARK SD EMERGENCY MNGR
SOME TREES DOWN. POWER OUTAGE.
&&
KGLocal storm report, Jun 11, 5:43 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL 4 WSW STONE BRIDGE 44.58N 97.12W
06/11/2017 M1.00 INCH HAMLIN SD EMERGENCY MNGR
&&
KGLocal storm report, Jun 11, 5:46 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM TSTM WND GST CLEAR LAKE 44.77N 96.68W
06/11/2017 M51 MPH DEUEL SD TRAINED SPOTTER
&&
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:26 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 31 min |
| Jun 11, 1:30 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 45 min |
| Jun 11, 1:40 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 50 min |
| Jun 11, 2:15 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley | 45 min |
| Jun 11, 2:26 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 49 min |
| Jun 11, 2:46 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 44 min |
| Jun 11, 3:07 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Spink | 38 min |
| Jun 11, 3:13 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 47 min |
| Jun 11, 3:28 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman | 62 min |
| Jun 11, 3:58 AM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 19 min |
| Jun 11, 4:37 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant | 27 min |
| Jun 11, 4:52 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Hamlin, Spink | 38 min |
| Jun 11, 5:23 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Grant, Hamlin | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.